Format

Send to:

Choose Destination
See comment in PubMed Commons below
Coll Antropol. 2012 Dec;36(4):1475-6.

Ectopic pregnancy as contraceptive failure in patient with epilepsy.

Author information

  • 1University of Zagreb, School of Medicine, Department for Gynecology and Obstetrics, Zagreb, Croatia.

Abstract

Epilepsy is a common neurologic condition which includes many women's health issues. Menstrual disorders, reproductive endocrinological disturbances, ovulatory dysfunction and infertility appear to be relatively frequent in women with epilepsy. Clinical decision making which contraceptive regimen is optimal for an individual woman with epilepsy is one of the most challenging tasks when taking care of women with epilepsy. A higher incidence of breakthrough bleeding and contraceptive failure was determined among women using antiepileptic drugs. There is the increased risk for contraceptive failure with the use of P450 3A4 enzyme-inducing antiepileptic drugs (AEDs) such as phenobarbital, carbamazepine, phenytoin, felbamate, topiramate and oxcarbazepine. Therefore, it is recommended to use noninducing AEDs, or for those who use inducing AEDs, the use of oral hormonal contraceptive pills which contained equal or more than 50 microg of estrogen, or intrauterine devices. The aim of the article is to present woman with epilepsy who was used combined low dose oral contraceptive pills containing 20 microg of ethinyl estradiol which in interaction with carbamazepine resulted with ectopic tubar pregnancy.

PMID:
23390854
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk